Alert archive / Indiana / Special Weather Statements in 2016

Special Weather Statement, NWS Indianapolis, IN

August 4, 2016Marion County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 4, 2016, 2:51 PM EDT for Marion County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 2:51 PM EDT (18:51 UTC)
Expired
Aug 4, 2016, 3:15 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN

County Marion County, IN

The radar

The Indianapolis radar (KIND), 17 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WWUS83 KIND 041851
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
251 PM EDT THU AUG 4 2016

INZ047-041915-
MARION-
251 PM EDT THU AUG 4 2016

...A STRONG THUNDERSTORM WILL AFFECT MARION COUNTY...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BROAD RIPPLE... MOVING NORTHEAST AT 10 MPH.

TORRENTIAL RAINFALL MAY CAUSE LOCALIZED STREET
FLOODING WITH THIS STORM THROUGH 4PM. ADDITIONAL NEW 
STORMS MAY CREATE SIMILAR PROBLEMS. 

LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...LAWRENCE...SPEEDWAY...CUMBERLAND...MERIDIAN HILLS...
WARREN PARK...ROCKY RIPPLE...WILLIAMS CREEK...WYNNEDALE...
SPRING HILL...CROWS NEST...NORTH CROWS NEST...MONUMENT CIRCLE...
INDIANA STATE FAIRGROUNDS...CASTLETON...
BROAD RIPPLE AND GEIST RESERVOIR.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 65 BETWEEN MILE MARKERS 110 AND 120.
 INTERSTATE 69 BETWEEN MILE MARKERS 200 AND 201.
 INTERSTATE 70 BETWEEN MILE MARKERS 77 AND 92.

LAT...LON 3973 8622 3989 8626 3992 8597 3975 8597
TIME...MOT...LOC 1848Z 227DEG 14KT 3984 8612 

$$
DRT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:48 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 4, 2:48 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
248 PM EDT THU AUG 4 2016

.UPDATE...
The SYNOPSIS, NEAR TERM, and SHORT TERM sections have been
updated below.

&&

.SYNOPSIS...
Issued at 248 PM EDT Thu Aug 4 2016

A cold front will bring more chances for showers and thunderstorms
Friday, then high pressure should bring dry conditions through early
next week. After a hot and humid Friday, seasonable conditions can
be expected for the weekend. Hot weather returns by mid-week next
week.

&&

.NEAR TERM.../Rest of This Afternoon and Tonight/
Issued at 248 PM EDT Thu Aug 4 2016

An upper wave across northern Kentucky is creating scattered showers
and thunderstorms across a little more than the southeast half of
central Indiana this afternoon. This will continue during the
afternoon, but the coverage should gradually diminish and shift east
as the upper wave moves east. Any storm could produce heavy rain and
localized flooding thanks to precipitable water values of nearly 2
inches in some places.

Kept some slight chance PoPs across the far east/southeast this
evening to account for any lingering convection. The remainder of
the night should remain dry as thunderstorms associated with a cold
front remain northwest of the area.

Went near or a little above MOS for low temperatures given the moist
atmosphere. Would not be surprised to see some patchy fog in areas
where it rained today.

&&

.SHORT TERM.../Friday through Sunday/
Issued at 248 PM EDT Thu Aug 4 2016

Focus is on chances of rain Friday into Friday night. Overall, the
models are close enough that a blend was used.

NAM seems overdone with convection early Friday as most models show
the convection to our northwest dying out overnight. The drier
solution seems reasonable as the storms will have little in the way
of instability or forcing early. Am also concerned that convective
debris clouds will help slow the building of instability during the
morning. Thus only went slight chance or low chance PoPs across the
northwest half of the area during the morning.

The cold front will move into the area during peak heating /but may
still have to worry about clouds/. However, best upper support will
be off to the north of the area closer to an upper jet and upper
trough. Will thus keep PoPs in chance category Friday afternoon.

Continued with chance PoPs Friday evening as the cold front
continues to push through the area, ending PoPs by 06z across the
north half or so of the area as the front sinks south.

High pressure will then build in and should provide dry conditions
Saturday and Sunday.

With NAM overdoing the convection early Friday, trended toward the
warmer MAV MOS for highs. If clouds hang around though during the
morning, temps might end up a bit cooler. Otherwise generally stayed
with a model blend for temperatures.

Also, lately models have been overdoing how much dry air works in
behind the front. Thus confidence is lower in dewpoint forecasts
this weekend.

&&

.LONG TERM /Sunday night through Thursday/...

Issued at 200 PM EDT Thu Aug 4 2016

This period will be characterized by a relatively mild and low
humidity period with gradual warming and increasing humidity as
the week wears on.

Sprawling surface high pressure over the Great Lakes Sunday night
shifts eastward with time allowing southwest flow to re-establish
itself and begin transport/develop 70 dewpoints back by late
Tuesday. Upper low developing over the SE Gulf states will
somewhat limit broad flow of gulf moisture our way but corn
moisture should help in that moistening process.

Some difference in how long range models handle this Gulf trough
with GFS pulling it's associated moisture closer to our Region by
Thursday. GFS also drops weak backdoor front across the area
Wednesday night while euro maintains SW flow throughout. So
uncertainty is high on outcome for precip.

Models do agree limited short waves moving through the upper flow
as weak ridging builds and essentially keeps the area dry at
least through Tuesday. Slight chance for storms Wednesday and
Thursday is reflective of diurnal potential with return of 70
dewpoints and increased potential energy.

&&

.AVIATION /Discussion for 041800z TAFs/...

Issued at 1257 PM EDT Thu Aug 4 2016

Mainly VFR with winds below 10 knots through the period.
Exception will be KBMG where MVFR and perhaps IFR
fog develop after midnight like last several days.

Weak upper trough exiting area this afternoon will continue
triggering isolated SHRA and TSRA with potential at all TAF
sites except KLAF which is back behind trough and in drier and
more stable air column. Clearing of trough by late afternoon
brings any storm threat with it, then wait for the arrival of cold
front clouds and scattered storms Friday late morning onward.

Will continue with persistence forecast for fog tonight as all
sites have one more day to dry out and only KBMG continues to
develop morning fog.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....TUCEK
AVIATION...TUCEK
Hazardous weather outlook, Aug 4, 4:03 AM EDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 AM EDT THU AUG 4 2016

INZ045>049-051>057-060>065-067>072-050815-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...INDIANAPOLIS...TERRE HAUTE...SHELBYVILLE...
BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
403 AM EDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE.

HAZARDS: LIGHTNING...HEAVY RAIN AND FLOODING.

TIMING: THROUGH 8 PM IN MOST AREAS. PEAK COVERAGE IN THE LATE
AFTERNOON.

DISCUSSION: A DEPARTING UPPER LEVEL WAVE MAY BRING STORMS TO THE
AREA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: STORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT...AND
AGAIN FOR PORTIONS OF THE AREA TUESDAY ONWARD. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED. THE MAIN THREATS FROM THESE STORMS WILL
BE GUSTY WINDS...LIGHTNING...HEAVY RAIN AND LOCALIZED FLOODING.

DISCUSSION: FRIDAY AND FRIDAY NIGHT A FRONTAL SYSTEM WILL MOVE
THROUGH CENTRAL INDIANA BRINGING MORE THUNDERSTORM CHANCES TO THE
AREA WITH POTENTIAL FOR MORE STORM COVERAGE. ANOTHER SYSTEM WILL
MOVE THROUGH THE GREAT LAKES TO START THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>044-050815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE
403 AM EDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: DRY WEATHER IS EXPECTED ACROSS NORTHERN PORTIONS OF
CENTRAL INDIANA AS AN UPPER LEVEL WAVE MOVES OUT OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: STORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT...AND
AGAIN FOR PORTIONS OF THE AREA TUESDAY ONWARD. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED. THE MAIN THREATS FROM THESE STORMS WILL
BE GUSTY WINDS...LIGHTNING...HEAVY RAIN AND LOCALIZED FLOODING.

DISCUSSION: FRIDAY AND FRIDAY NIGHT A FRONTAL SYSTEM WILL MOVE
THROUGH CENTRAL INDIANA BRINGING MORE THUNDERSTORM CHANCES TO THE
AREA WITH POTENTIAL FOR MORE STORM COVERAGE. ANOTHER SYSTEM WILL
MOVE THROUGH THE GREAT LAKES TO START THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Aug 4, 1:36 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 PM EDT THU AUG 4 2016

INZ039-041800-
HAMILTON-
136 PM EDT THU AUG 4 2016

...A THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT CENTRAL HAMILTON
COUNTY...

AT 134 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CARMEL...OR
16 MILES NORTH OF INDIANAPOLIS...MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM.

HEAVY RAINFALL WILL PRODUCE LOCALIZED STREET FLOODING FOR A SHORT
TIME.

LOCATIONS IMPACTED INCLUDE...
CARMEL...NOBLESVILLE...WESTFIELD...CICERO...ARCADIA...
ATLANTA AND MORSE RESERVOIR.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4020 8589 3996 8604 4005 8619 4022 8606
TIME...MOT...LOC 1734Z 213DEG 22KT 4001 8608

DRT
Special weather statement, Aug 4, 2:51 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
251 PM EDT THU AUG 4 2016

INZ047-041915-
MARION-
251 PM EDT THU AUG 4 2016

...A STRONG THUNDERSTORM WILL AFFECT MARION COUNTY...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BROAD RIPPLE... MOVING NORTHEAST AT 10 MPH.

TORRENTIAL RAINFALL MAY CAUSE LOCALIZED STREET
FLOODING WITH THIS STORM THROUGH 4PM. ADDITIONAL NEW
STORMS MAY CREATE SIMILAR PROBLEMS.

LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...LAWRENCE...SPEEDWAY...CUMBERLAND...MERIDIAN HILLS...
WARREN PARK...ROCKY RIPPLE...WILLIAMS CREEK...WYNNEDALE...
SPRING HILL...CROWS NEST...NORTH CROWS NEST...MONUMENT CIRCLE...
INDIANA STATE FAIRGROUNDS...CASTLETON...
BROAD RIPPLE AND GEIST RESERVOIR.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 65 BETWEEN MILE MARKERS 110 AND 120.
 INTERSTATE 69 BETWEEN MILE MARKERS 200 AND 201.
 INTERSTATE 70 BETWEEN MILE MARKERS 77 AND 92.

LAT...LON 3973 8622 3989 8626 3992 8597 3975 8597
TIME...MOT...LOC 1848Z 227DEG 14KT 3984 8612

DRT

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:36 PM EDTSpecial Weather StatementINDHamilton24 min
Aug 4, 3:38 PM EDTSpecial Weather StatementINDBrown52 min
Aug 4, 3:44 PM EDTAreal Flood AdvisoryINDHancock, Johnson, Marion3 hr
Aug 4, 3:55 PM EDTAreal Flood AdvisoryINDBrown, Johnson, Monroe, Morgan3 hr
Aug 4, 4:45 PM EDTAreal Flood AdvisoryINDJohnson, Morgan3 hr

Nearby

Special Weather Statements in Indiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.